Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 42, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 2022, 8:12 PM CDT for Taylor County, Wisconsin. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2022, 8:12 PM CDT (01:12 UTC)
- Expired
- May 18, 2022, 8:49 PM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Taylor County, WI
The radar
The La Crosse radar (KARX), 159 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:12 PM CDT | HAIL 0.25 | 2 Sse Medford, WI | |
| May 18, 8:18 PM CDT | HAIL 1.25 | 4 W Gilman, WI | |
| May 18, 8:22 PM CDT | HAIL 1 | Gilman, WI | VIA SOCIAL MEDIA |
| May 18, 8:40 PM CDT | HAIL 0.25 | 3 Ne Lublin, WI | PEA SIZED HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005
WUUS53 KARX 190112
SVRARX
WIC119-190200-
/O.NEW.KARX.SV.W.0042.220519T0112Z-220519T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
812 PM CDT Wed May 18 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Taylor County in north central Wisconsin...
* Until 900 PM CDT.
* At 811 PM CDT, a severe thunderstorm was located 7 miles south of
Sheldon, or 20 miles southeast of Ladysmith, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is possible.
* This severe thunderstorm will be near...
Gilman around 820 PM CDT.
Medford around 845 PM CDT.
Other locations impacted by this severe thunderstorm include Polley,
Stetsonville, Perkinstown, County Roads A And E, Esadore Lake,
Kathryn Lake and Gad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move inside as these storms pass.
&&
LAT...LON 4518 9012 4512 9004 4512 9020 4503 9020
4503 9056 4508 9092 4530 9092
TIME...MOT...LOC 0111Z 286DEG 44KT 4520 9090
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Shea4 follow-up statements
716
WWUS53 KARX 190125
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
825 PM CDT Wed May 18 2022
WIC119-190200-
/O.CON.KARX.SV.W.0042.000000T0000Z-220519T0200Z/
Taylor WI-
825 PM CDT Wed May 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN TAYLOR COUNTY...
At 823 PM CDT, a severe thunderstorm was located 12 miles north of
Thorp, or 23 miles west of Medford, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Gilman and Polley now.
Lublin around 835 PM CDT.
Other locations impacted by this severe thunderstorm include Polley,
Gilman, The Taylor County Airport, Stetsonville, The Miller Dam
Flowage, County Roads A And E and Lublin.
LAT...LON 4514 9037 4512 9020 4503 9020 4503 9056
4508 9092 4524 9092
TIME...MOT...LOC 0123Z 284DEG 26KT 4514 9082
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Shea700
WWUS53 KARX 190133
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
833 PM CDT Wed May 18 2022
WIC119-190200-
/O.CON.KARX.SV.W.0042.000000T0000Z-220519T0200Z/
Taylor WI-
833 PM CDT Wed May 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN TAYLOR COUNTY...
At 832 PM CDT, a severe thunderstorm was located 11 miles north of
Owen, or 15 miles west of Medford, moving east at 50 mph. This storm
has a history of producing large hail.
HAZARD...Half dollar size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southwestern Taylor County, including the following locations...
Polley, Stetsonville, Highway 64 And County D D, County Roads A And
E, Lublin and Gilman.
LAT...LON 4512 9050 4507 9023 4503 9020 4503 9056
4506 9079 4508 9088 4516 9083
TIME...MOT...LOC 0132Z 286DEG 44KT 4511 9066
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Shea143
WWUS53 KARX 190143
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
843 PM CDT Wed May 18 2022
WIC119-190200-
/O.CON.KARX.SV.W.0042.000000T0000Z-220519T0200Z/
Taylor WI-
843 PM CDT Wed May 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL TAYLOR COUNTY...
At 843 PM CDT, a severe thunderstorm was located near Owen, or 11
miles southwest of Medford, moving southeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is possible.
This severe thunderstorm will remain over mainly rural areas of south
central Taylor County, including the following locations... County
Roads A And E.
LAT...LON 4512 9050 4506 9029 4503 9020 4503 9056
4504 9067 4506 9068 4511 9061
TIME...MOT...LOC 0143Z 295DEG 42KT 4503 9052
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Shea038
WWUS53 KARX 190149
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
849 PM CDT Wed May 18 2022
WIC119-190158-
/O.CAN.KARX.SV.W.0042.000000T0000Z-220519T0200Z/
Taylor WI-
849 PM CDT Wed May 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TAYLOR COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4512 9050 4506 9029 4503 9020 4503 9056
4504 9067 4506 9068 4511 9061
TIME...MOT...LOC 0147Z 286DEG 44KT 4501 9042
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:32 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 18, 6:32 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 632 PM CDT Wed May 18 2022 .DISCUSSION...(This evening through Wednesday) Issued at 237 PM CDT Wed May 18 2022 Key Messages: - Severe storms possible Thursday - Cooler through the weekend Precipitation Overnight... Tonight, a shortwave will pass to the north of the area, bringing precipitation chances to central and northern Wisconsin this evening. Should primarily be rain showers, though with some available CAPE, thunderstorms are not out of the question. The showers will move out of the area tonight as the shortwave leaves the area. Storm Chances Late Thursday through Friday... Southwesterly warm air advection on Thursday will increase 850 mb temperatures to 13-19 C, thus increasing surface temps to the mid 70s and low 80s across the area. 850 mb moisture advection also increases Thursday, with about 1.4-1.7 inches PWAT available, which is above the 90th percentile for this time of year, according to SPC sounding climatologies. GFS is more excited about the moisture transport than the EC and also pushes higher moisture further north. The RAP suggests the greatest magnitude of moisture transport, peaking Thursday night. The models generally agree on the axis of highest moisture transport being located from northeast Iowa toward northcentral Wisconsin. A surface low pressure system to the northwest will bring a front across the area late Thursday afternoon. The warm front will align with the strongest moisture transport and warm air advection, thus creating a favorable area for storm initiation. CAMs suggest the precip would begin to affect the area late Thursday afternoon or Thursday evening. Recent HRRR runs are more excited about the precip than the RAP and also suggest a narrower band of stronger precipitation that moves east across the area. Model soundings continue to suggest that capping Thursday morning and afternoon should keep strong storms from realizing until later in the day when the cap erodes due to more daytime heating. Once the cap erodes, however, storms could become surface-based. RAP soundings suggest upwards of 3000 J/kg SBCAPE Thursday night. Steep lapse rates in model soundings combined with these high SBCAPE values favor large hail and damaging wind to occur with the storms. There is also a strong deep-layer shear of about 50+ knots; low- level shear will increase as a low-level jet strengthens, which could realize tornadoes if storms are able to tap into the shear. SPC has included our area in an Enhanced/Slight risk for tomorrow with a 30% hatched for hail. Storm total rain amounts look to range from 0.3 to just under 1 inch, with the highest amounts in SE Minnesota and central Wisconsin. After this primary round of precipitation, more storms or showers could develop along the cold front as it passes over the area. However, CAPE values decrease later in the night and a nighttime inversion could be difficult to overcome to produce more strong storms. Cooler Conditions Over the Weekend... In wake of the cold front heading into the weekend, cooler conditions are anticipated with a broad upper-level trough moving in from the west. Temperatures at 850 mb dip into the single digits would be near 2 standard deviations below the climatological mean for this time of year. The NAEFS and ECMWF ENS would place these values in the lowest 1 to 2.5 percentile. Overnight low temperatures in the mid 30s to low 40s are possible Saturday and Sunday mornings. If sky cover remains mostly clear in the overnight hours, even lower temperatures could be realized. While the end of the weekend will likely be rain free, widespread chances for rainfall returns Monday night. Will stick with the blended model guidance as models diverge on any one solution with multiple waves progressing through a near zonal flow with some solutions even showing a deepening trough over the western CONUS by mid-week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 629 PM CDT Wed May 18 2022 VFR conditions persist for the 19.00-24Z TAF period. Convective activity this evening expected to remain north of both TAF sites. Tomorrow, a warm front advects southwest to northeast across the forecast area. Confidence for storms along the nose of this low level warm air advection remains low during the afternoon. Therefore, have not included in the TAFs at this time, however, wise to remain cognizant of the possibility as forecast hour decreases. Strong to severe storms more likely towards the end of the forecast period, && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Dahl/Peters AVIATION...JAR
Hazardous weather outlook, May 18, 6:45 AM CDT, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 645 AM CDT Wed May 18 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191545- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 645 AM CDT Wed May 18 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this evening. Should storms develop, a strong storm could develop north of I94 with hail and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms are possible Thursday evening into Thursday night. The main threats include large hail and damaging winds. Areas of locally heavy rain possible as well. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed Thursday afternoon and Thursday night. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny nofwd
In the hours before
Special weather statement, May 18, 5:43 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
543 PM CDT Wed May 18 2022
WIZ017-190015-
Taylor WI-
543 PM CDT Wed May 18 2022
...Strong thunderstorms could impact parts of Taylor County this
evening...
Thunderstorms continue to develop and intensify over northwest
Wisconsin. These storms are tracking southeast at 45 mph and could
impact parts of north central Wisconsin, including Taylor County,
early this evening.
HAZARD...Wind gusts up to 50 mph and lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you have outdoor plans this evening, including camping or
fishing, be alert for these storms. Think about shelter options and
if they move into your immediate area, get inside a building.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 2240Z 294DEG 41KT 4554 9233
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SheaSpecial weather statement, May 18, 7:00 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
700 PM CDT Wed May 18 2022
WIZ017-190100-
Taylor WI-
700 PM CDT Wed May 18 2022
...Strong thunderstorms could impact parts of Taylor County early
this evening...
A line of thunderstorms extended from Rice Lake to near Phillips and
gradually shifting southeast early this evening. These storms have a
history of producing gusty winds and hail at times.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Westboro and Rib Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you have outdoor plans this evening, including school sports,
fishing, or camping, watch for approaching storms and have a shelter
idea in mind.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 2357Z 307DEG 27KT 4551 9041 4529 9103
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SheaLocal storm report, May 18, 7:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 2 N GILMAN 45.20N 90.81W
05/18/2022 E0.75 INCH TAYLOR WI PUBLIC
&&
JARLocal storm report, May 18, 7:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 3 SSW HANNIBAL 45.22N 90.81W
05/18/2022 M1.00 INCH TAYLOR WI PUBLIC
&&
JARLocal storm report, May 18, 7:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 4 E PERKINSTOWN 45.20N 90.53W
05/18/2022 E0.25 INCH TAYLOR WI PUBLIC
&&
JARLocal storm report, May 18, 8:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
805 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 4 E PERKINSTOWN 45.20N 90.53W
05/18/2022 E0.88 INCH TAYLOR WI PUBLIC
&&
JARThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:00 PM CDT | Special Weather Statement | ARX | Taylor | 60 min |
| May 18, 7:51 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 24 min |
| May 18, 8:42 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 33 min |
| May 18, 9:03 PM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, Trempealeau | 72 min |
| May 19, 9:08 AM CDT | River Flood Watch | ARX | Buffalo | 49 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.